Unless you’ve experienced the agony of ingrown toenails, you might deem the affliction the butt (or toe) of a joke. But not San Francisco schoolteacher Dave Mahon. This HIVer learned the hard way that ingrown toenails (IGTN, because every pain deserves an acronym) are a known but often undiagnosed side effect of some HIV drugs. “On a scale of 1 to 10,” Mahon reports, “the everyday pain rates about 5 or 6. But when someone steps on your toes—the kids make a practice of it—the pain shoots off the scale.”
Mahon’s toenails turned on him soon after he began a combo of Crixivan (indinavir), AZT (Retrovir) and 3TC (Epivir) eight years ago. A podiatrist pal insisted that he wasn’t trimming his nails properly. But the misery persisted—until another friend heard at an HIV treatment conference that the toe troubles could be Crixivan-related.
A Norvir (ritonavir) booster can encourage Crix’s foot fetish, and 3TC is another culprit. (Crix toe troubles are listed on the drug company’s website; the rarer 3TC toe tie appears on numerous treatment sites.) In a 2001 study, five of 74 Crix/Norvir takers suffered IGTN. Paronychia (localized cuticle infection) may tag along and be painful enough to require minor surgery by a podiatrist (removing the border of the nail and chemically deadening the root).
What’s the cocktail-toenail connection? “Protease inhibitors can cause lipodystrophy in the feet, though less visibly than in the face or stomach,” explains Robert Salk, MD, a podiatrist at California Pacific Medical Center. Shifts in fat alter the toe’s terrain; the nail punctures the skin and “an aggressive infection” can result—and, if untreated, can climb up the legs.
Many HIVers and their doctors aren’t hip to the link, so Salk and others say if you’re taking Crix
or 3TC—especially with a Norvir boost—shuck your shoes so Doc can check your digits at every office visit.